Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 44, NWS Sioux Falls, SD

June 16, 2003Charles Mix County, Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 16, 2003, 2:01 PM CDT for Charles Mix County, Gregory County, South Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2003, 2:01 PM CDT (19:01 UTC)
Expired
Jun 16, 2003, 2:30 PM CDT
In force
29 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Charles Mix County, SD, Gregory County, SD

The radar

The North Platte radar (KLNX), 194 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.0 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2003-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2003-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
1687 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

319 
WUUS53 KFSD 161901
SVRFSD
SDC023-053-161930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
200 PM CDT MON JUN 16 2003

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHWEST CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
  NORTHERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 230 PM CDT

* AT 159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GREGORY COUNTY...OR ABOUT 13 MILES NORTHEAST
  OF GREGORY...MOVING EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN...
  IN RURAL GREGORY COUNTY AND CHARLES MIX COUNTIES NORTH OF HIGHWAY 44 

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4349 9948 4331 9947 4338 9916 4351 9915
          4351 9930

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 10:40 AM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jun 16, 10:40 AM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1040 AM CDT MON JUN 16 2003

SFC FRONT AS OF 15Z LOCATED FROM EASTERN NORTH DAKOTA INTO CENTRAL
AND SOUTHWEST SOUTH DAKOTA.  AREA OF THUNDERSTORMS JUST AHEAD OF THE
NORTHERN PORTION OF THE FRONT...JUST NORTHWEST OF KABR...MAKING SLOW
PROGRESS SOUTHEAST.  FRONT WILL LIKELY NOT MAKE A STRONG SOUTHEAST
PUSH THROUGH THE AFTERNOON WITH LACK OF UPPER LEVEL ASSISTANCE...
BUT MAY EDGE CLOSE ENOUGH TO THE FAR NORTHWEST CORNER TO ENHANCE LOW
LEVEL CONVERGENCE AND TRIGGER A FEW THUNDERSTORMS BY LATE AFTERNOON.
ADDED A LOW CHANCE POP IN KHON AREA TO COVER THIS...WITH A SLIGHT
CHANCE A LITTLE FARTHER SOUTHEAST TO COVER POSSIBILITY FOR ISOLATED
DIURNAL ACTIVITY.

TEMPS RISING QUITE A BIT FASTER THAN DEPICTED IN HOURLY GRIDS SO FAR
THIS MORNING...BUT SHOULD BEGIN TO SLOW DOWN SOME AS MAX MIXING IS
REACHED.  NOT A LOT OF EASTWARD MOVEMENT TO CIRRUS SHIELD...SO
BUMPED TEMPS UP A BIT MOST AREAS.

.FSD...NONE

 HACKER
Hazardous weather outlook, Jun 16, 1:27 PM CDT, 34 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-171200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
127 PM CDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON INTO EARLY THIS EVENING WEST OF THE JAMES RIVER...AND
OVER NORTHWEST IOWA AND SOUTHWEST MINNESOTA.  SOME OF THESE
THUNDERSTORMS COULD PRODUCE STRONG WIND GUSTS UP TO 45
MPH...ALONG WITH LOCALLY VERY HEAVY RAIN.  THERE IS A SLIGHT
CHANCE THAT THUNDERSTORMS COULD DEVELOP THIS AFTERNOON BETWEEN
THESE AREAS...OVER THE REMAINDER OF SOUTHEAST SOUTH DAKOTA.

WHILE THE ACTIVITY IN NORTHWEST IOWA SHOULD DIMINISH TOWARD
SUNSET... ANY THUNDERSTORMS ALONG AND WEST OF THE JAMES VALLEY
WILL LIKELY CONTINUE INTO THE OVERNIGHT HOURS.	THE CHANCE FOR
THUNDERSTORMS WILL ALSO SPREAD INTO THE BROOKINGS AND MARSHALL
AREAS AFTER MIDNIGHT TONIGHT. THE CHANCE FOR SEVERE WEATHER WILL
DIMINISH WITH THE LOSS OF DAYTIME HEATING...BUT LOCALLY HEAVY
RAIN IS STILL POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS WILL SPREAD EAST OVER SOUTHEAST SOUTH
DAKOTA...SOUTHWEST MINNESOTA...NORTHWEST IOWA AND EXTREME
NORTHEAST NEBRASKA ON TUESDAY. THE THUNDERSTORMS WILL THEN BE
ENDING FROM THE NORTHWEST TUESDAY NIGHT. BY WEDNESDAY ONLY A
SMALL PART OF FAR SOUTHEAST SOUTH DAKOTA...NORTHWEST IOWA AND
EXTREME NORTHEAST NEBRASKA WILL HAVE A SLIGHT CHANCE OF
THUNDERSTORMS. NO SEVERE WEATHER IS EXPECTED AT THIS TIME WITH
THE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER
SPOTTER ACTIVATION WILL BE LIKELY AFTER

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 2:09 PM CDTSevere Thunderstorm WarningFSDBrule36 min
Jun 16, 2:19 PM CDTSevere Thunderstorm WarningFSDGregory26 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.